Advertisement

A general closed form option pricing formula

  • Ciprian Necula
  • Gabriel Drimus
  • Walter Farkas
Article
  • 82 Downloads

Abstract

A new method to retrieve the risk-neutral probability measure from observed option prices is developed and a closed form pricing formula for European options is obtained by employing a modified Gram–Charlier series expansion, known as the Gauss–Hermite expansion. This expansion converges for fat-tailed distributions commonly encountered in the study of financial returns. The expansion coefficients can be calibrated from observed option prices and can also be computed, for example, in models with the probability density function or the characteristic function known in closed form. We investigate the properties of the new option pricing model by calibrating it to both real-world and simulated option prices and find that the resulting implied volatility curves provide an accurate approximation for a wide range of strike prices. Based on an extensive empirical study, we conclude that the new approximation method outperforms other methods both in-sample and out-of-sample.

Keywords

European options Expansion based approximation of risk-neutral density Gauss–Hermite series expansion Calibration 

JEL Classification

C63 G13 

Notes

Acknowledgements

We thank an anonymous referee as well as the participants at the conferences Global Derivatives 2016, 9th World Congress of the Bachelier Finance Society 2016, Challenges in Derivatives Markets 2015, Stochastics and Computational Finance 2015, International Conference on Operations Research 2015, and Quantitative Methods in Finance 2015 for helpful comments.

Funding

The research leading to these results has received funding from the SCIEX Project 11.159 and from the European Union Seventh Framework Programme (FP7/2007-2013) under the MC-IEF Grant Agreement No. 627701.

References

  1. Abramowitz, M., & Stegun, I. A. (Eds.). (1964). Handbook of mathematical functions. Gaithersburg, MD: National Bureau of Standards.Google Scholar
  2. Ait-Sahalia, Y., & Duarte, J. (2003). Nonparametric option pricing under shape restrictions. Journal of Econometrics, 116, 9–47.CrossRefGoogle Scholar
  3. Ait-Sahalia, Y., & Lo, A. W. (1998). Nonparametric estimation of state-price densities implicit in financial asset prices. Journal of Finance, 53, 499–548.CrossRefGoogle Scholar
  4. Andersen, T. G., Fusari, N., & Todorov, V. (2015). The risk premia embedded in index options. Journal of Financial Economics, 117, 558–584.CrossRefGoogle Scholar
  5. Bakshi, G., Cao, C., & Chen, Z. (1997). Empirical performance of alternative option pricing models. Journal of Finance, 52, 2003–2049.CrossRefGoogle Scholar
  6. Bakshi, G., Kapadia, N., & Madan, D. (2003). Stock return characteristics, skew laws, and the differential pricing of individual equity options. Review of Financial Studies, 16(1), 101–143.CrossRefGoogle Scholar
  7. Bakshi, G., & Madan, D. (2000). Spanning and derivative-security valuation. Journal of Financial Economics, 55, 205–238.CrossRefGoogle Scholar
  8. Bibby, B. M., & Sorensen, M. (1997). A hyperbolic diffusion model for stock prices. Finance and Stochastics, 1, 25–41.CrossRefGoogle Scholar
  9. Black, F., & Scholes, M. (1973). The pricing of options and corporate liabilities. Journal of Political Economy, 81, 637–654.CrossRefGoogle Scholar
  10. Brown, C., & Robinson, D. (2002). Skewness and kurtosis implied by option prices: A correction. Journal Financial Research, 25, 279–281.CrossRefGoogle Scholar
  11. Corrado, C. J. (2007). The hidden martingale restriction in Gram–Charlier option prices. Journal of Futures Markets, 27(6), 517–534.CrossRefGoogle Scholar
  12. Corrado, C. J., & Su, T. (1996). S&P 500 index option tests of Jarrow and Rudd’s approximate option valuation formula. Journal of Futures Markets, 16, 611–629.CrossRefGoogle Scholar
  13. Corrado, C. J., & Su, T. (1997). Implied volatility skews and stock index skewness and kurtosis implied by S&P 500 index option prices. Journal of Derivatives, 4, 8–19.CrossRefGoogle Scholar
  14. Cramer, H. (1957). Mathematical methods of statistics. Princeton: Princeton University Press.Google Scholar
  15. Cuchiero, C., Keller-Ressel, M., & Teichmann, J. (2012). Polynomial processes and their applications to mathematical finance. Finance and Stochastics, 16, 711–740.CrossRefGoogle Scholar
  16. Eriksson, A., Forsberg, L., & Ghysels, E. (2004). Approximating the probability distribution of functions of random variables: A new approach. Discussion paper, CIRANO.Google Scholar
  17. Farkas, E. W., Necula, C., & Waelchli, B. (2015). Herding and stochastic volatility. Available at SSRN: http://ssrn.com/abstract=2685939.
  18. Figlewski, S. (2010). Estimating the implied risk-neutral density for the US market Portfolio. In T. Bollerslev, J. Russell, & M. Watson (Eds.), Volatility and time series econometrics: Essays in honor of Robert Engle. Oxford: Oxford University Press.Google Scholar
  19. Filipović, D., Mayerhofer, E., & Schneider, P. (2013). Density approximations for multivariate affine jump-diffusion processes. Journal of Econometrics, 176, 93–111.CrossRefGoogle Scholar
  20. Fringuellotti, F., & Necula, C. (2015). A generalized Bachelier formula for pricing basket and spread options. Available at SSRN: http://ssrn.com/abstract=2698307.
  21. Gatheral, J., & Jacquier, A. (2014). Arbitrage-free SVI volatility surfaces. Quantitative Finance, 14(1), 59–71.CrossRefGoogle Scholar
  22. Gradshteyn, I. S., Ryzhik, I. M., Jeffrey, A., & Zwillinger, D. (2000). Table of integrals, series, and products (6th ed.). London: Academic Press.Google Scholar
  23. Hardy, G. H. (1949). Divergent series. Oxford: Clarendon Press.Google Scholar
  24. Heston, S. L. (1993). A closed-form solution for options with stochastic volatility with applications to bond and currency options. Review of Financial Studies, 6, 327–343.CrossRefGoogle Scholar
  25. Heston, S. L., & Rossi, A. G. (2017). A spanning series approach to options. The Review of Asset Pricing Studies, 7(1), 2–42.CrossRefGoogle Scholar
  26. Jarrow, R., & Rudd, A. (1982). Approximate option valuation for arbitrary stochastic processes. Journal of Financial Economics, 10, 347–369.CrossRefGoogle Scholar
  27. Jondeau, E., & Rockinger, M. (2001). Gram–Charlier densities. Journal of Economic Dynamics and Control, 25, 1457–1483.CrossRefGoogle Scholar
  28. Jurczenko, E., Maillet, B., & Negrea, B. (2002). Revisited multi-moment approximate option pricing models: A general comparison (Discussion paper of the LSE-FMG, No. 430).Google Scholar
  29. Jurczenko, E., Maillet, B., & Negrea, B. (2004). A note on skewness and kurtosis adjusted option pricing models under the martingale restriction. Quantitative Finance, 4, 479–488.Google Scholar
  30. Kou, S. G. (2002). A jump-diffusion model for option pricing. Management Science, 48(8), 1086–1101.CrossRefGoogle Scholar
  31. Longstaff, F. A. (1995). Option pricing and the martingale restriction. Review of Financial Studies, 8, 1091–1124.CrossRefGoogle Scholar
  32. Merton, R. (1973). Rational theory of option pricing. Bell Journal of Economics and Management Science, 4, 141–183.CrossRefGoogle Scholar
  33. Merton, R. C. (1976). Option pricing when underlying stock returns are discontinuous. Journal of Financial Economics, 3, 125–144.CrossRefGoogle Scholar
  34. Myller-Lebedeff, W. (1907). Die Theorie der Integralgleichungen in Anwendung auf einige Reihenentwicklungen. Mathematische Annalen, 64, 388–416.CrossRefGoogle Scholar
  35. Rompolis, L. S., & Tzavalis, E. (2007). Retrieving risk neutral densities based on risk neutral moments through a Gram–Charlier series expansion. Mathematical and Computer Modelling, 46, 225–234.CrossRefGoogle Scholar
  36. Rompolis, L. S., & Tzavalis, E. (2008). Recovering risk neutral densities from option prices: A new approach. Journal of Financial and Quantitative Analysis, 43(4), 1037–1054.CrossRefGoogle Scholar
  37. van der Marel, R. P., & Franx, M. (1993). A new method for the identification of non-Gaussian line profiles in elliptical galaxies. Astrophysical Journal, 407, 525–539.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Banking and FinanceUniversity of ZurichZurichSwitzerland
  2. 2.Department of Money and Banking, DOFINBucharest University of Economic StudiesBucharestRomania
  3. 3.Department of MathematicsETH ZurichZurichSwitzerland
  4. 4.Swiss Finance InstituteZurichSwitzerland

Personalised recommendations